All I thought I had was a pulled calf muscle…could have died…
My primary doctor at UCLA is Dr. Ryan Aronin in the 100 bldg at the medical plaza. He is young, thorough, effcient, and wise. I have Atrial Fibrillation, which is an irregular heartbeat. It puts me at risk for blood clotting, which could cause a stroke, heart attack, or death. I also have low Testosterone levels, for which I self inject prescribed low doses of testosterone. But that thickens my blood, and increases the risk of a blood clot. Otherwise, at 69 years of age, I’m very fit and healthy, so (since I hate taking pharmaceuticals) I was only required to be on baby aspirins to thin my blood.
But the low doses of testosterone weren’t doing any good. So at another doctors suggestion, I increased the once a week testosterone dosage. Soon after that I developed pain in my calf. I assumed the pain was a result of pulling a muscle in my calf at the gym. When it didn’t get any better, I went to see Dr. Aronin. He ordered some blood tests, one of which was a D-dimer. It shows how likely your blood is to form a clot. Anything over 500 on the scale is risky.
On a Sunday afternoon, I got a call from Dr. Aronin. He told me to get to the emergency room immediately to have an ultra sound done on my femoral artery to see if there was a clot there. My D-dimer blood lab had come back extremely high at nearly 3300 (over 6 times higher than it should be). Turns out, I did have a clot. Dr. Aronin got me in to see a hemotologist the next morning. I was put on blood thinners immediately.
Obviously Dr. Ryan is concerned and conscientious enough to check his patients’ blood labs from home on a weekend! He called me on a Sunday. A SUNDAY! Never heard of an “office hours” doctor doing that. He certainly saved me from a stroke or heart attack, or worse, when all I thought I had was a pulled calf muscle... Thank you Dr. Aronin! More doctors like you please.
The following story has been written by a UCLA Health patient or his/her family member and has been published as submitted. In some cases, the patient’s name has been changed to protect patient privacy.